Skip to Main Content

PATIENT CASES

CASE 1

A 51-year-old woman presents to the emergency department with dyspnea on exertion, orthopnea, and paroxysmal nocturnal dyspnea. She has a history of newly diagnosed breast cancer having recently completed treatment with anthracycline followed by trastuzumab. An echocardiogram was ordered, which revealed moderately dilated left ventricle (LV) and severely depressed LV systolic function (left ventricular ejection fraction; LVEF 25%) with global hypokinesis (Figure 16-1).

Figure 16-1

Severe systolic dysfunction with global hypokinesis and left ventricular dilation in a patient with anthracycline ± trastuzumab related cardiomyopathy. Images are similar with image A in diastole and image B in systole representing severe cardiomyopathy.

CASE 2

An 82-year-old man with a history of advanced renal cell cancer presents with asymmetric left leg swelling and pain. He has been receiving cancer treatment with a vascular endothelial growth factor (VEGF) signaling pathway inhibitor (pazopanib). A venous duplex ultrasound of the lower extremities was ordered, which confirmed a deep vein thrombosis (DVT) in the left leg from the proximal femoral vein to the calf veins (Figure 16-2). He was placed on lifelong anticoagulation with Warfarin.

Figure 16-2

Thrombus causing turbulent flow in the left proximal femoral vein and extending to the calf veins in a patient receiving a VEGF signaling pathway inhibitor (pazopanib) for advanced renal cell carcinoma.

CASE 3

A 70-year-old man with a history of metastatic prostate cancer on chronic androgen-deprivation therapy presents complaining of shortness of breath with exertion and fatigue. Workup was notable for an electrocardiogram (ECG) with ischemic ST-T wave changes in the anterior leads and blood testing revealing an elevated cardiac troponin I. He underwent coronary angiography that demonstrated a significant stenosis in the proximal left anterior descending artery (Figure 16-3). He underwent a stenting procedure and was placed on aspirin, clopidogrel, and atorvastatin.

Figure 16-3

Patient with the development of a symptomatic high-grade severe stenosis of the proximal left anterior descending (LAD) artery while receiving chronic androgen-deprivation therapy (ADT) for metastatic prostate cancer.

INTRODUCTION

There are approximately 15.5 million cancer survivors in the United States and that number is expected to increase to more than 20 million by 2026.1 As a result, cardiovascular disease (CVD) has become the second leading cause of long-term morbidity and mortality among cancer survivors.2,3 Understanding the cardiac toxic effects of contemporary cancer therapies and the cancer itself has become of paramount importance and has been the impetus for the discipline of cardio-oncology.

EPIDEMIOLOGY

...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.